Kentucky, 2004

Hail and Damaging Winds in Kentucky, July 13, 2004

July 13, 2004 · NWS PAH · 10 events in 8 counties and zones

A large complex of severe thunderstorms raced southward from southwest Indiana across the Pennyrile region of western Kentucky. Widespread damaging winds accompanied this complex of storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$377,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large complex of severe thunderstorms raced southward from southwest Indiana across the Pennyrile region of western Kentucky. Widespread damaging winds accompanied this complex of storms. The strongest and most damaging winds were east of the Pennyrile Parkway, from Owensboro south across Greenville into Todd County. The wind damage was spottier and less intense from Henderson south across Madisonville to Hopkinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 2:22 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 2:22 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE JUL 13 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE POPS AND THE CHANCE FOR SEVERE
WEATHER TONIGHT AND WEDNESDAY.

NICE CU FIELD NOTED ON VISIBLE SATELLITE IMAGERY ACROSS THE QUAD
STATE THIS AFTERNOON...BUT NO VERTICAL DEVELOPMENT IS EVIDENT...AS
18Z ILX SOUNDING INDICATES DECENT CAP REMAINS BETWEEN 900MB AND
850MB.  BOTTOM LINE IS THAT STORM DEVELOPMENT ACROSS THE AREA IS NOT
EXPECTED THIS AFTERNOON...BUT CLUSTER OF STRONG STORMS ACROSS
CENTRAL ILLINOIS WILL HAVE TO BE WATCHED AS IT MOVES TO THE SOUTH
SOUTHEAST.  WITH DEWPOINTS REMAINING IN THE MID TO UPPER 70S AND
HEAT INDICES HOLDING IN THE 105 TO 110 RANGE...WILL MAINTAIN
EXCESSIVE HEAT WARNING UNTIL ITS EXPIRATION AT 00Z.

THE ETA AND GFS CONTINUE THERE RELATIVE BIASES FROM YESTERDAY...WITH
THE ETA BEING WARMER ALOFT AND TOTALLY DRY ACROSS THE CWA...AND THE
GFS BRINGING CONVECTION SOUTHWARD ALONG/EAST OF 10C ISOTHERM AT
700MB INTO FAR EASTERN ZONES.  GIVEN THE MODERATE RISK AREA CLIPS
OUR FAR NORTHEAST ZONES...WILL FOLLOW THE GFS...BUT WILL KEEP POPS
IN THE 20-30 RANGE ONLY IN THE EASTERN THIRD/HALF OF THE AREA.  CAP
SHOULD HOLD STRONG TONIGHT IN THE WESTERN HALF OF THE AREA...DESPITE
WEAK COLD FRONT MOVING THROUGH.

GIVEN STRENGTH OF MID/UPPER LEVEL SYSTEM MOVING INTO THE GREAT
LAKES...WIND FIELDS WILL BE ADEQUATE TO SUPPORT SOME SEVERE STORMS
IF ANY CAN BEAT THE CAP IN OUR AREA.  INSTABILITY WILL BE WANING BY
THE TIME CURRENT ACTIVITY REACHES THE FORECAST AREA LATER THIS
EVENING...BUT WILL CONTINUE MENTION OF SEVERE STORMS IN GRIDS/ZONES
FOR EASTERN THIRD TONIGHT.  DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ESPECIALLY IF ACTIVITY TO OUR NORTH BECOMES MORE LINEAR.

THE COLD FRONT IS STILL FORECAST TO BE ALONG OUR SOUTHERN BORDER BY
12Z WEDNESDAY...BUT ENOUGH RESIDUAL MOISTURE SHOULD BE IN PLACE TO
KEEP A VERY LOW POP IN THE SOUTHERN THIRD OF THE REGION MAINLY FOR
DIURNAL ACTIVITY.  TEMPERATURES WILL STILL BE AT OR ABOVE
NORMAL...BUT NOT NEARLY AS DISGUSTING AS TODAY...ESPECIALLY WITH A
LITTLE LESS HUMIDITY.  WILL CONTINUE TO LINGER A SMALL POP OVER
SOUTHEAST MISSOURI WEDNESDAY EVENING...AS MOISTURE IS SLOW TO PUSH
WEST OF THAT AREA.

THURSDAY AND FRIDAY LOOK DRY...AS SURFACE HIGH PRESSURE TAKES BRIEF
CONTROL OF THE REGION.  TEMPERATURES WILL BE NEAR NORMAL LEVELS FOR
HIGHS...BUT PERHAPS A BIT BELOW NORMAL FOR LOWS...AS THE DEGREE OF
LOW LEVEL DRYING IS NOT CERTAIN.

THE 00Z GFS PUT US IN NORTHWEST FLOW THROUGH NEXT WEEKEND AND INTO
NEXT WEEK...AND BROUGHT A SIGNFICANT SHORT WAVE TROUGH AND
PRECIPITATION CHANCE TO THE AREA SATURDAY INTO SUNDAY.  THE 12Z RUN
IS TRYING TO DEVELOP MORE OF A CLOSED LOW TO OUR NORTHEAST...AND
BRINGS A SYSTEM ACROSS OUR AREA ABOUT 24 HOURS FASTER.  DECIDED TO
SPREAD LOW CHANCE POPS ACROSS THE ENTIRE AREA FRIDAY NIGHT THROUGH
SUNDAY...JUST TO CATCH ALL OF THE POSSIBILITIES.  SUNDAY NIGHT
THROUGH TUESDAY SHOULD BE DRY...BUT ANOTHER SYSTEM MAY AFFECT THE
REGION BY WEDNESDAY OF NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT ALL BUT LAKES AND
SOUTHERN PENNYRILE REGIONS.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.

&&

DRS
Hazardous weather outlook, Jul 13, 10:57 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT TUE JUL 13 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1157 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...EXCESSIVE HEAT WARNING IN EFFECT FOR MOST OF THE QUAD STATE AREA
UNTIL 7 PM CDT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR A SMALL PORTION
OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...GENERALLY TO THE
NORTHEAST OF A CISNE ILLINOIS...TO SANTA CLAUS INDIANA LATE THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE REGION.  THE MAIN HAZARDS
WITH THE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...AND VERY HEAVY
RAINFALL.

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT. THIS WARNING
COVERS ALL OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI. IN WEST KENTUCKY...THE WARNING IS IN EFFECT FOR ALL WEST
KENTUCKY COUNTIES WEST AND NORTH OF A LINE FROM MURRAY AND BENTON TO
MADISONVILLE AND CENTRAL CITY KENTUCKY. THE COMBINATION OF HEAT AND
HUMIDITY WILL RESULT IN HEAT INDICES TOPPING OUT IN THE 105 TO 110
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI AND WESTERN KENTUCKY WEDNESDAY. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN. THERE IS A SMALL CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH WEDNESDAY.

SMITH

In the hours before

Special weather statement, Jul 13, 5:46 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT TUE JUL 13 2004

ILZ091-KYZ010-013>016-020-021-140100-
CALDWELL KY-CRITTENDEN KY-HARDIN IL-HOPKINS KY-MCLEAN KY-
MUHLENBERG KY-UNION KY-WEBSTER KY-
646 PM CDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT FOR
THE PENNYRILE REGION OF WEST KENTUCKY...
...STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...

A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...WAS MOVING SOUTHEAST BETWEEN 55 AND 60
MPH ACROSS PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

THE LEADING EDGE OF THESE STORMS WILL MOVE NEAR...

A DIXON TO CALHOUN KENTUCKY LINE BY 730 PM CDT...

A MARION TO GREENVILLE KENTUCKY LINE BY 800 PM CDT.

THESE STORMS HAVE ALREADY DOWNED POWER LINES AND LARGE TREES AS
THEY MOVED ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.
IF YOU ARE ON THE ROAD...THESE WINDS MAY CAUSE YOU DIFFICULTY IN
CONTROLLING YOUR VEHICLE.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

SMITH
Local storm report, Jul 13, 5:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0634 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
07/13/2004                   WABASH             IL   EMERGENCY MNGR

            TREES AND LARGE TREE LIMBS DOWN.

0640 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            BIG TREES, LARGE LIMBS, AND POWER LINES DOWN.

&&

RJP
Local storm report, Jul 13, 5:55 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     POSEYVILLE              38.17N 87.78W
07/13/2004                   POSEY              IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. WIND GUST ESTIMATED 50 TO 60 MPH.

&&

SMITTY
Local storm report, Jul 13, 5:57 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     3 S PETERSBURG          38.45N 87.28W
07/13/2004                   PIKE               IN   PUBLIC

            TREES AND POWER LINES DOWN ALONG STATE HIGHWAY 57 SOUTH
            OF TOWN.

&&

SMITTY
Local storm report, Jul 13, 6:00 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     4 S MACKEY              38.19N 87.39W
07/13/2004                   WARRICK            IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

&&

SMITTY
Local storm report, Jul 13, 6:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     BOONVILLE               38.05N 87.27W
07/13/2004  65 MPH           WARRICK            IN   TRAINED SPOTTER

            LARGE TREES AND POWER LINES DOWN. LARGE LIMBS DOWN ALSO.
            WIND GUST 65 MPH WITH 1/2 HAIL ASSOCIATED WITH STORM.
            PORTION OF COMMUNITY WITHOUT POWER.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
July 13, 6:07 PM CST to 6:20 PM CST
Where
Daviess County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
37.733, -87.083

Trees and power lines were blown down across the county. In Owensboro, shingles were blown off homes and large trees were down. About 7,000 Owensboro residences lost power. A business sustained significant roof damage, and a large plate glass window was shattered. A large section of roof at another business was torn apart. A large tree landed on a house in Owensboro, and another tree landed on a vehicle. Some power poles were broken. A spotter estimated wind gusts to 60 MPH.

Thunderstorm Wind, Henderson

When
July 13, 6:15 PM CST to 6:25 PM CST
Where
Henderson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
37.783, -87.567

A utility company reported about 30 trees down countywide, especially in Zion, Spottsville, and Geneva.

Thunderstorm Wind, McLean

When
July 13, 6:35 PM CST to 6:50 PM CST
Where
McLean County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
37.533, -87.250

Trees and power lines were blown down across the county, including Calhoun and Livermore.

Thunderstorm Wind, Hopkins

When
July 13, 7:00 PM CST to 7:15 PM CST
Where
Hopkins County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -87.533

Trees and power lines were blown down in Madisonville and countywide, mainly in eastern portions of the county.

Thunderstorm Wind, Muhlenberg

When
July 13, 7:00 PM CST to 7:15 PM CST
Where
Muhlenberg County, Countywide
Measured
54 kt (62 mph) estimated gust
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
37.217, -87.167

Winds estimated from 60 to 65 MPH downed numerous trees. Some of the trees landed on homes and businesses. County officials requested a state disaster declaration. Two houses were destroyed by fallen trees, one in Bremen and one in Greenville. Lots of trees were down along Highway 141 in Greenville. Some federal, state, and county roads were closed while trees were cleared from them.

Thunderstorm Wind, Webster

When
July 13, 7:05 PM CST to 7:10 PM CST
Where
Webster County, Sebree
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.600, -87.533

Numerous tree limbs were down in the far eastern part of the county around Sebree. Some limbs were also down at Slaughters.

Thunderstorm Wind, Todd

When
July 13, 7:30 PM CST to 8:00 PM CST
Where
Todd County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -87.167

The roof of a commercial building in Elkton was partially blown off. Trees were blown down countywide, including in the communities of Clifty, Claymore, and Allegre. Trees were down across roads in Allensville.

Thunderstorm Wind, Christian

When
July 13, 7:30 PM CST to 8:00 PM CST
Where
Christian County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -87.500

Trees and power lines were blown down in Hopkinsville and across the county. Some roads were blocked temporarily by fallen trees. More than 6,000 customers were affected by power outages in the Hopkinsville area.

Hail, Webster

When
July 13, 8:17 PM CST
Where
Webster County, Providence
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -87.767

Lightning, Christian

When
July 13, 9:00 PM CST
Where
Christian County, Pembroke
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

A historic church built in 1852, the Salem Baptist Church, was destroyed by a lightning-caused fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411832, 5411757, 5411833, 5411835, 5411836, 5411834, 5411837, 5411838, 5411839, 5411840.